JournalsjemsVol. 16, No. 1pp. 165–199

Jacobian discrepancies and rational singularities

  • Tommaso de Fernex

    University of Utah, Salt Lake City, United States
  • Roi Docampo

    University of Utah, Salt Lake City, USA
Jacobian discrepancies and rational singularities cover
Download PDF

Abstract

Inspired by several works on jet schemes and motivic integration, we consider an extension to singular varieties of the classical definition of discrepancy for morphisms of smooth varieties. The resulting invariant, which we call Jacobiandiscrepancy{Jacobian \: discrepancy}, is closely related to the jet schemes and the Nash blow-up of the variety. This notion leads to a framework in which adjunction and inversion of adjunction hold in full generality, and several consequences are drawn from these properties. The main result of the paper is a formula measuring the gap between the dualizing sheaf and the Grauert–Riemenschneider canonical sheaf of a normal variety. As an application, we give characterizations for rational and Du Bois singularities on normal Cohen–Macaulay varieties in terms of Jacobian discrepancies. In the case when the canonical class of the variety is Q\mathbb Q-Cartier, our result provides the necessary corrections for the converses to hold in theorems of Elkik, of Kovács, Schwede and Smith, and of Kollár and Kovács on rational and Du Bois singularities.

Cite this article

Tommaso de Fernex, Roi Docampo, Jacobian discrepancies and rational singularities. J. Eur. Math. Soc. 16 (2014), no. 1, pp. 165–199

DOI 10.4171/JEMS/430